Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2013 Oct;47(10):1359-63. doi: 10.1177/1060028013502457.

SIADH associated with ciprofloxacin.

Author information

  • 1East Carolina University, Greenville, NC, USA.

Abstract

OBJECTIVE:

To report a case of ciprofloxacin-induced syndrome of inappropriate antidiuretic hormone (SIADH).

CASE SUMMARY:

A 68-year-old Caucasian woman presented on 2 separate occasions with generalized weakness. Both times, she was started on ciprofloxacin for a urinary tract infection. Prior to the first episode, she had also been on Augmentin for several days. On both occasions, her ciprofloxacin was discontinued on admission, and her sodium levels rose. On the first occasion, she was given 5% dextrose in water to slow the rate of rise, yet she still corrected faster than the recommended rate. After the second admission, she was briefly given hypertonic saline but remained off intravenous fluids, and her sodium again rose faster than the recommended rate.

DISCUSSION:

An objective causality assessment using the Naranjo scale was done. A score of 8 revealed a probable causality between ciprofloxacin and SIADH. The likely mechanism of this reaction is ciprofloxacin crossing the blood-brain barrier and stimulating the γ-aminobutyric acid and N-methyl-D-aspartate receptors, which leads to the synthesis and release of antidiuretic hormone.

CONCLUSION:

Fluoroquinolones have the potential to cause SIADH. In this case, ciprofloxacin probably caused SIADH.

KEYWORDS:

SIADH; ciprofloxacin; fluoroquinolone; hyponatremia

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk